CSN Login
Members Online: 17

Eating

micktissue's picture
micktissue
Posts: 432
Joined: Dec 2009

For the past three days I have not felt like eating (chemo 5 days ago). I am eating a little, but man my stomach feels bloated. I'm assuming it's the cisplatin because I didn't feel like this the day of the treatment. The bloated feeling has put me off food altogether.

I am trying to eat a little frequently. I think contributing to the problem is a bit of (sorry if this is TMI but somebody might benefit from it) constipation, which is new to me. Seems that my tummy settles when I am able to have a bowel movement and I can eat ok. Is that weird? Any ideas for getting rid of the cisplatin bloated feeling?

Best,

Mick

stevenl's picture
stevenl
Posts: 587
Joined: Jan 2010

Hey Mick, In my research the absolute best thing is plenty of liquid. But I am sure with the bloated feeling this is also a near impossibility. Not much help, but thinkin of ya.

Best,
Steve

Pam M's picture
Pam M
Posts: 2194
Joined: Nov 2009

Mick,
I feel for you. During Induction Chemo, I had by own issues with bloat. I would be eating, and suddenly "knew" that the next bite I swallowed would make me violently ill. I felt I couldn't fit another bit in, even though I hadn't had a lot. For me, this was a precursor to pains which started in the middle of my chest area, then moved down my body (down the GI tract). My doctor put me on medicine for GERD, and I tried to eat small amounts many times a day (except for my big-calorie item, a yogurt, banana, protein powder smoothie in the evening). I believe the yogurt helped a lot. During my next two rounds, I did not have the pains, and the "stuffed" feeling affected me much less. I stopped the GERD meds as soon as the issues eased (I feel that meds like that help in the short run, but can contribute to long run issues).
Good luck with this, Mick - let us know how it goes.

Kent Cass's picture
Kent Cass
Posts: 1748
Joined: Nov 2009

Are you getting Cisplatin via drips in the Onco office?

As for irregularity, it kinda bounced around to both extremes for a couple days, early-on. The only nutrition I was getting, though, starting with week #2, was 4.0 formula into my feeding tube, and water, morph and magic mouthwash. Not sure if this has ever been discussed, but the PEG formula is somewhat regularity-friendly, or at least it was for me.

If you're having problems, Mick- let your Dr. know it's an issue. Could be liver. Just keep in mind that the new Chemo meds are supposed to be upgrades on the Cisplatin you are getting, and I got, in part because of the side-effects of Cisplatin. Nasty stuff, Mick, but I'm 15+-month, and Janymac in England is 8+-years. You'll get there.

How's your mouth doing? Sores?

kcass

micktissue's picture
micktissue
Posts: 432
Joined: Dec 2009

Hi Kent. I'm getting 3 rounds of cisplatin (last wed, March 10, and March 31) on a drip in the infusion center. No mouth or other sores. I am in touch with my Dr and they're not worried. This is just tougher than I bargained for I guess. Nasty stuff indeed. Thanks Kent.

Best,

Mick

sweetblood22's picture
sweetblood22
Posts: 3230
Joined: Jan 2010

One of the things the nutritionist told me when I was complaining I felt full, and not hungry, she asked if I was voiding my bowels. She said if you don't you won't feel hungry and you will feel bloated. She recommended more water and the prune juice. This way I also get in the calories that I so desperately need. I seem to be doing better.

I even did that through my treatments. Prune juice and activia. Even when I couldn't eat I just put it through my peg tube.

I am so glad you have no mouth or other sores. It is nasty stuff, and I did not have the chemo. I am sure it would have been way worse.

denistd's picture
denistd
Posts: 517
Joined: Apr 2009

Hi Mick, I also had 3 rounds of cistplatin during my radiation. I never got bloated and eating was Ok up till about three weeks before the end, I then used the peg. Constipation was a problem and then the formula I was using through the peg seemed to improve that. Cistpaltin is possibly the worst side effect chemo for head and neck, but the most effective. The side effects to watch for are nausea, but I had that controlled with Emend. kidney damage, I did get a little of this, this is why they take blood before the infusion to make sure your creatinine levels are not too elevated. It also drives down your white and red blood cell counts and leaves you with anemia. My creatinine levels never returned to normal but are slightly elevated. Keep hydrated this helps to control the effects of the chemo on the kidneys and bladder. Things do start to get better a couple of weeks after the treatments stop, my neck is a little leathery looking, never got burned by the radiation because I used aquefor for the first three weeks of radiation and then biofene. creamed immediately after radiation. Getting the calories is important, losing weight will only make things worse, you need protein as well. Good luck. Denis

fbcuthguy
Posts: 15
Joined: Feb 2010

Mick-

We're obviously in the same boat here! I fought this all last week as well. I finally went to the maximum dose of colace & it did help somewhat. I think the cisplatin is also subsiding somewhat which has helped the queasy feeling that I already had along with the bloat.

I talked to the RO about all this today as we had our beginning of week 2 meeting, and he suggested that I just make a stool softener a part of my daily routine. (Wow, I never thought I'd be discussing my bathroom habits on the internet!)

Hope your 2nd week goes well!

Rob

micktissue's picture
micktissue
Posts: 432
Joined: Dec 2009

Hey Rob, sorry to hear you're suffering! My suffering is tailing off a bit right now. Still have a bit of *D* but stomach feels a bit better. Onco nurses say this is pretty much what to expect from cisplatin. At least I don't have nausea to boot.

I have not heard of colace (just reading about it now) and I think you're right about the next round: be better prepared. Right now I'm struggling with keeping weight on and will need to take some days to put some back on.

Best,

Mick

ratface's picture
ratface
Posts: 1254
Joined: Aug 2009

Deal with the constipation first and don't concern yourself too much with eating right now. Things will fall in place and you will adjust. Stool softners work great along with suppositories if need be as well as the prune juice. You don't want to find yourself in the hospital for an enema and have it stop your treatment. Hydrate and eat if you are hungry, fruits and grains if you can. It's all par for the course. Pain medicine is notorious for stopping you up like a corked bottle. Take only what you need and try to get some exercise!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network